Dogs, like humans, produce a hormone called insulin, which helps regulate glucose levels in their blood. If they lack insulin, their blood sugar can rise too high and thus cause them to go into a diabetic seizure. They can be treated with insulin, but too much is dangerous. Hypoglycemic shock can occur when dogs are given insulin without enough food in their system to process it.
Symptoms to Keep an Eye Out for
If your dog has diabetes, it's important to deal with it quickly as his health could be in jeopardy. Diabetic canines will show signs such as a loss of appetite, twitching, diarrhea or constipation, weakness and having seizures. Dogs usually will exhibit the following symptoms before going into an diabetic seizure: observable disorientation or weakness, unusual whining and whimpering, restlessness, trembling or seizures, unusual movements and change in behavior such as becoming quiet and loss of appetite.
Insulin and Diabetic Seizures
Dogs can go into diabetic seizures as a result of having either too much or too little insulin in their system. If their diabetic condition is not dealt with, it could worsen to the point where they have seizures. If they are given excess insulin, it could spike their blood sugar levels and cause them to have a seizure, and even go into a coma.
How to Respond to a Diabetic Seizure
In case your dog has a seizure, lift his lips and rub glucose syrup on his gums, being careful not to get bitten. You also can administer the liquid glucose using a syringe. Be sure to have a reserve of glucose, honey or corn syrup available to administer in the case of an emergency. Your vet likely will recommend a form of liquid glucose. After giving him the syrup, remain calm and call your vet immediately.
Diabetes has been linked to obesity, and this goes for dogs as well as people. Meet with your vet to see if you can implement a weight loss plan for your pet that includes diet and exercise changes. Also, monitor your dog's blood sugar and insulin levels often to ensure that you can avoid diabetic seizures. Ask your vet about a quality blood testing meter. If your vet determines that your dog will need insulin treatments, follow his advice closely in terms of how and when you administer it.
- Stockbyte/Stockbyte/Getty Images